The injectable contraceptive Depo-Provera may cause a loss of bone density. America's drugs regulator, the Food and Drug Administration (FDA), has added a new 'black-box' warning to the drug, highlighting the problems with its prolonged use.
After having been used for decades for birth control around the world, the black-box warning for Depo-Provera states that prolonged use of the drug may result in a significant loss of bone density, and that the loss is greater the longer the drug is taken. Also, this bone-density loss may not be completely reversible after stopping the drug. The warning also says that a woman should use Depo-Provera for birth control for no longer than two years, and only if other birth control methods have proved inadequate.
Black-box warnings are designed to highlight special problems, particularly those that are serious, and to give healthcare professionals a clear understanding of a potential medical complication associated with a drug.
The warning came about as a result of an analysis of data that finally established the drug's long-term effects on bone density.
Pfizer, the drug's manufacturer, is also issuing a letter to all healthcare practitioners in the US, warning them of the dangers of prolonged use of the drug.